What are some rehabilitation implications with medications taken for Alzheimer's disease (AD) and Parkinson's disease (PD)?
Low blood pressure is the most common side effect of medicines that manipulate neurotransmission for PD and AD. With that, your patient is at risk for orthostatic hypotension, falls or even syncope. This tends to be most problematic in the first hour after giving the medication. If a patient has just taken one of these medications, it's going to be critical for you to monitor their blood pressure. When you are working with a Parkinson's patient, it is helpful to ask them when they last took their Parkinson's medication. If working with a dementia patient, you could ask their caregiver when they last took their medications for dementia. If it was recently, it may be that they are at the peak time of their medication effects, but they're also going to be much more prone to orthostatic hypotension. It's just another reason to be monitoring your patients' vital signs.
Another commonality between PD and AD medicines is that alcoholic beverages and sedatives can augment some of these negative signs and symptoms. It is recommended that alcohol is avoided while taking these medications. Both of these medications, especially the dementia medication, may produce anticholinergic side effects. That includes dry mouth, lack of sweating, and nausea. The lack of sweating could impact their temperature regulation. If you are working your patient harder and they're in a warm room, or it happens to be hot and humid outside, they may not adequately be able to regulate their temperature because of their medication.
One problem with Parkinson's disease medication is the fluctuating signs and symptoms that are dependent on the drug's half-life. Sinemet and Stalevo both have relatively short half-lives, which means that it needs to be administered several times throughout the day. When the patient takes the meds, their medication plasma levels are very high, and then it rapidly drops to very low. When the medication is high, they have good management of their symptoms, but when their medication is low, their symptoms may impact their ability to function. They may have increased rigidity, tremors, and freezing episodes. The challenge for you is to choose the optimal time to do their therapy. You want to be able to treat in both the on- and the off-times so that you can give the patient strategies for dealing with both on- and off-times.
The other potential issue that occurs with chronic use of dopamine replacement medication is levodopa-induced dyskinesias. This is when the patient gets uncontrolled, unplanned, involuntary movement. That's the opposite of what you see with Parkinson's disease. If you think about someone such as Michael J. Fox, he has typical levodopa-induced dyskinesias. This is a result of chronic use of dopamine replacement medications. It can be diminished somewhat by decreasing the medication dosage, but then the patient often has increased signs and symptoms of Parkinson's disease. It's a balancing act between having too much movement with dyskinesias with high medication or increased Parkinson's signs and symptoms with low medication. You will see both.